Autoimmune Bell's Palsy Following Immunotherapy for Metastatic Melanoma: A Report of 2 Cases

Daniel Zieman, Arthur E. Frankel

Research output: Contribution to journalArticle

Abstract

By targeting receptors that serve to downregulate the cellular immune system, monoclonal antibodies such as ipilimumab and nivolumab have transformed the management of metastatic melanoma, and their use is referred to as immune checkpoint therapy (ICT). However, because the antitumoral activity of these agents is achieved through the reversal of mechanisms that naturally serve to temper the immune response, the potential for adverse reactions secondary to autoimmunity is of clinical significance. Neurological immune-related adverse events (irAEs) may occur consequent to ICT, and the development of autoimmune Bell's palsy is a specific, uncommon manifestation of the body's immune response against the seventh cranial nerve, resulting in acute paresis of facial muscles. We describe 2 cases of autoimmune Bell's palsy following the administration of combination ICT using ipilimumab and nivolumab in 2 patients with metastatic melanoma. The use of a steroid taper in addition to the cessation of combination immunotherapy resulted in resolution of symptoms for both patients. In the first case, the patient was subsequently started on nivolumab monotherapy but developed autoimmune polyneuropathy, and immunotherapy was discontinued indefinitely. In the second case, the initiation of nivolumab monotherapy following resolution of symptoms resulted in an inadequate antitumoral response. Subsequent transition to treatment with encorafenib/binimetinib initially provided a positive response but also required discontinuation secondary to irAEs. Both of these cases demonstrate the potential for autoimmune Bell's palsy as a consequence of combination ICT and provide evidence of successful treatment of this irAE through temporary discontinuation of immunotherapy and administration of steroids.

Original languageEnglish (US)
JournalJournal of Immunotherapy
DOIs
StatePublished - Jan 1 2019
Externally publishedYes

Fingerprint

Bell Palsy
Immunotherapy
Melanoma
Therapeutics
Steroids
Facial Muscles
Polyneuropathies
Facial Nerve
Paresis
Autoimmunity
Immune System
Down-Regulation
Monoclonal Antibodies
nivolumab

Keywords

  • Bell's palsy
  • immune checkpoint therapy
  • ipilimumab
  • Key Words:
  • melanoma
  • nivolumab

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Pharmacology
  • Cancer Research

Cite this

@article{e58c80fb4e1740ef8b989a52a066476d,
title = "Autoimmune Bell's Palsy Following Immunotherapy for Metastatic Melanoma: A Report of 2 Cases",
abstract = "By targeting receptors that serve to downregulate the cellular immune system, monoclonal antibodies such as ipilimumab and nivolumab have transformed the management of metastatic melanoma, and their use is referred to as immune checkpoint therapy (ICT). However, because the antitumoral activity of these agents is achieved through the reversal of mechanisms that naturally serve to temper the immune response, the potential for adverse reactions secondary to autoimmunity is of clinical significance. Neurological immune-related adverse events (irAEs) may occur consequent to ICT, and the development of autoimmune Bell's palsy is a specific, uncommon manifestation of the body's immune response against the seventh cranial nerve, resulting in acute paresis of facial muscles. We describe 2 cases of autoimmune Bell's palsy following the administration of combination ICT using ipilimumab and nivolumab in 2 patients with metastatic melanoma. The use of a steroid taper in addition to the cessation of combination immunotherapy resulted in resolution of symptoms for both patients. In the first case, the patient was subsequently started on nivolumab monotherapy but developed autoimmune polyneuropathy, and immunotherapy was discontinued indefinitely. In the second case, the initiation of nivolumab monotherapy following resolution of symptoms resulted in an inadequate antitumoral response. Subsequent transition to treatment with encorafenib/binimetinib initially provided a positive response but also required discontinuation secondary to irAEs. Both of these cases demonstrate the potential for autoimmune Bell's palsy as a consequence of combination ICT and provide evidence of successful treatment of this irAE through temporary discontinuation of immunotherapy and administration of steroids.",
keywords = "Bell's palsy, immune checkpoint therapy, ipilimumab, Key Words:, melanoma, nivolumab",
author = "Daniel Zieman and Frankel, {Arthur E.}",
year = "2019",
month = "1",
day = "1",
doi = "10.1097/CJI.0000000000000291",
language = "English (US)",
journal = "Journal of Immunotherapy",
issn = "1524-9557",
publisher = "Lippincott Williams and Wilkins",

}

TY - JOUR

T1 - Autoimmune Bell's Palsy Following Immunotherapy for Metastatic Melanoma

T2 - A Report of 2 Cases

AU - Zieman, Daniel

AU - Frankel, Arthur E.

PY - 2019/1/1

Y1 - 2019/1/1

N2 - By targeting receptors that serve to downregulate the cellular immune system, monoclonal antibodies such as ipilimumab and nivolumab have transformed the management of metastatic melanoma, and their use is referred to as immune checkpoint therapy (ICT). However, because the antitumoral activity of these agents is achieved through the reversal of mechanisms that naturally serve to temper the immune response, the potential for adverse reactions secondary to autoimmunity is of clinical significance. Neurological immune-related adverse events (irAEs) may occur consequent to ICT, and the development of autoimmune Bell's palsy is a specific, uncommon manifestation of the body's immune response against the seventh cranial nerve, resulting in acute paresis of facial muscles. We describe 2 cases of autoimmune Bell's palsy following the administration of combination ICT using ipilimumab and nivolumab in 2 patients with metastatic melanoma. The use of a steroid taper in addition to the cessation of combination immunotherapy resulted in resolution of symptoms for both patients. In the first case, the patient was subsequently started on nivolumab monotherapy but developed autoimmune polyneuropathy, and immunotherapy was discontinued indefinitely. In the second case, the initiation of nivolumab monotherapy following resolution of symptoms resulted in an inadequate antitumoral response. Subsequent transition to treatment with encorafenib/binimetinib initially provided a positive response but also required discontinuation secondary to irAEs. Both of these cases demonstrate the potential for autoimmune Bell's palsy as a consequence of combination ICT and provide evidence of successful treatment of this irAE through temporary discontinuation of immunotherapy and administration of steroids.

AB - By targeting receptors that serve to downregulate the cellular immune system, monoclonal antibodies such as ipilimumab and nivolumab have transformed the management of metastatic melanoma, and their use is referred to as immune checkpoint therapy (ICT). However, because the antitumoral activity of these agents is achieved through the reversal of mechanisms that naturally serve to temper the immune response, the potential for adverse reactions secondary to autoimmunity is of clinical significance. Neurological immune-related adverse events (irAEs) may occur consequent to ICT, and the development of autoimmune Bell's palsy is a specific, uncommon manifestation of the body's immune response against the seventh cranial nerve, resulting in acute paresis of facial muscles. We describe 2 cases of autoimmune Bell's palsy following the administration of combination ICT using ipilimumab and nivolumab in 2 patients with metastatic melanoma. The use of a steroid taper in addition to the cessation of combination immunotherapy resulted in resolution of symptoms for both patients. In the first case, the patient was subsequently started on nivolumab monotherapy but developed autoimmune polyneuropathy, and immunotherapy was discontinued indefinitely. In the second case, the initiation of nivolumab monotherapy following resolution of symptoms resulted in an inadequate antitumoral response. Subsequent transition to treatment with encorafenib/binimetinib initially provided a positive response but also required discontinuation secondary to irAEs. Both of these cases demonstrate the potential for autoimmune Bell's palsy as a consequence of combination ICT and provide evidence of successful treatment of this irAE through temporary discontinuation of immunotherapy and administration of steroids.

KW - Bell's palsy

KW - immune checkpoint therapy

KW - ipilimumab

KW - Key Words:

KW - melanoma

KW - nivolumab

UR - http://www.scopus.com/inward/record.url?scp=85069670931&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85069670931&partnerID=8YFLogxK

U2 - 10.1097/CJI.0000000000000291

DO - 10.1097/CJI.0000000000000291

M3 - Article

C2 - 31318723

AN - SCOPUS:85069670931

JO - Journal of Immunotherapy

JF - Journal of Immunotherapy

SN - 1524-9557

ER -